New Mexico, 2006

Flash Flooding in New Mexico, September 2, 2006

September 2, 2006 · NWS ABQ · 2 events in 1 county or zone

Heavy rains prompted closure of Highway 602 northeast of Zuni and Highway491 near the county line northeast of Tohatchi.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABQ wrote it up.

Heavy rains prompted closure of Highway 602 northeast of Zuni and Highway491 near the county line northeast of Tohatchi.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Sep 2, 2:00 PM MST, 1 hour 25 minutes earlier.

Area forecast discussion, Sep 2, 2:00 PM MST, 1 hour 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
300 PM MDT SAT SEP 2 2006

.DISCUSSION...RECONFIGURED FLASH FLOOD WATCH WITH EXPECTATION THAT
FOCUS OF HEAVIER RAINS WILL SHIFT TO SOUTHWEST REGION OF THE
FORECAST AREA TONIGHT. MODELS INDICATING BEST INSTAB AND THETA-E
VALUES FAR SOUTH AND WEST IN THE SHORT TERM. WEAK STEERING FLOW MAY
ALSO AID IN HEAVY RAIN POTENTIAL.  EXPECT THERE WILL CONTINUE TO BE
AN EAST TO SOUTHEAST WIND THROUGH PASSES IN THE RIO GRANDE VALLEY
TONIGHT...BUT IT WON/T BE AS STRONG AS LAST NIGHT...WITH LOW LEVEL
UPSLOPE FLOW INTO THE CENTRAL MOUNTAIN CHAIN WANING BY EARLY SUNDAY.

SOME CONSENSUS IN THE MODELS IN REGARDS TO BEST MOISTURE BECOMING
SUPPRESSED OVER THE SOUTHERN THIRD TO HALF OF THE STATE
SUNDAY/MONDAY. NAM STILL SEEMS MORE AGGRESSIVE KEEPING JOHN AWAY
FROM THE DESERT SOUTHWEST...AND PINCHING OFF THE TAP OF SUBTROPICAL
MOISTURE.

TUESDAY COULD BE A DOWN DAY...THEN WEDNESDAY APPEARS MORE ACTIVE
THANKS TO AT LEAST ONE SHORT WAVE DROPPING SOUTHEASTWARD THROUGH
COLORADO IN THE NORTHWEST FLOW. THE GFS SUGGESTS WHAT/S LEFT OF JOHN
MAY RETURN LATER IN THE WEEK. IT SHOWS JOHN/S REMNANTS BECOMING
CAUGHT UP IN A WESTERLY FLOW AND TRACKING SLOWLY OVER ARIZONA AND
NEW MEXICO NEXT WEEKEND. MEANWHILE...ANOTHER SURFACE WIND
SHIFT/FRONT DROPS SOUTHWARD INTO THE STATE.

&&

.PRELIMINARY POINT TEMPS/POPS...
FARMINGTON......................  57  86  55  86 /  20  10  10  10
GALLUP..........................  51  79  47  83 /  30  20  20  10
GRANTS..........................  50  74  46  80 /  40  30  20  10
GLENWOOD........................  53  78  56  84 /  60  50  30  20
CHAMA...........................  43  74  39  78 /  40  20  20  10
LOS ALAMOS......................  48  73  48  79 /  40  30  30  20
RED RIVER.......................  39  68  38  69 /  30  10  20  10
TAOS............................  43  72  42  77 /  30  20  20  10
SANTA FE........................  47  72  48  78 /  30  20  30  20
SANTA FE AIRPORT................  50  72  50  79 /  30  20  30  20
ESPANOLA........................  49  74  48  81 /  30  20  30  20
ALBUQUERQUE HEIGHTS.............  58  74  57  81 /  40  30  20  20
ALBUQUERQUE VALLEY..............  53  76  52  83 /  40  30  20  10
ALBUQUERQUE FOOTHILLS...........  54  72  54  79 /  40  30  20  20
ALBUQUERQUE WEST MESA...........  55  75  55  83 /  40  30  20  20
SOCORRO.........................  56  74  55  81 /  40  50  30  10
SANDIA PARK/CEDAR CREST.........  50  68  47  72 /  40  30  20  20
MORIARTY/ESTANCIA...............  49  71  48  78 /  40  30  30  20
CARRIZOZO.......................  53  72  52  79 /  40  70  50  20
RUIDOSO.........................  51  64  47  69 /  70  70  50  30
RATON...........................  45  71  45  78 /  20  10  10  20
LAS VEGAS.......................  46  67  45  75 /  30  20  30  20
ROY.............................  49  69  50  75 /  20  20  20  10
CLAYTON.........................  48  71  53  77 /  10  10  10  10
SANTA ROSA......................  51  71  52  79 /  30  30  20  10
TUCUMCARI.......................  51  73  54  80 /  30  30  20  10
FORT SUMNER.....................  53  75  56  80 /  40  40  30  20
CLOVIS..........................  53  71  55  79 /  50  50  30  20
PORTALES........................  55  71  56  79 /  50  50  30  20
ROSWELL.........................  59  72  59  78 /  70  60  50  30

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR NMZ008-NMZ010-NMZ011-
NMZ014-NMZ015-NMZ016-NMZ017-NMZ019-NMZ020-NMZ026.

&&
Hazardous weather outlook, Sep 2, 5:00 AM MST, 10 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
600 AM MDT SAT SEP 2 2006

NMZ001>021-026-031200-
NORTHWEST PLATEAU-NORTHWEST MOUNTAINS INCLUDING JEMEZ-
UPPER RIO GRANDE VALLEY-SANGRE DE CRISTO MOUNTAINS-
NORTHEAST HIGHLANDS-HARDING COUNTY-FAR NORTHEAST PLAINS-
WEST CENTRAL MOUNTAINS-
MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA-
SANDIA/MANZANO MOUNTAINS-CENTRAL HIGH PLAINS/ESTANCIA VALLEY-
CONCHAS LAKE/GUADALUPE COUNTY-QUAY COUNTY-
SOUTHWEST MOUNTAINS/UPPER GILA REGION-LOWER RIO GRANDE VALLEY-
LINCOLN COUNTY HIGH PLAINS/HONDO VALLEY-
CAPITAN/NORTHERN SACRAMENTO MOUNTAINS-DE BACA COUNTY-
CHAVES COUNTY PLAINS-ROOSEVELT COUNTY-CURRY COUNTY-
GUADALUPE MOUNTAINS OF CHAVES COUNTY-
600 AM MDT SAT SEP 2 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL
NEW MEXICO.

.DAY ONE...TODAY AND TONIGHT

TODAY AND TONIGHT...SOME THUNDERSTORMS MAY PRODUCE HEAVY RAIN AND
LOCALIZED FLOODING MAINLY TO THE SOUTH OF INTERSTATE 40.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SEVERE THUNDERSTORMS ARE NOT ANTICIPATED AT THIS TIME.
HOWEVER...LOCALLY HEAVY RAINS FROM THUNDERSTORMS MAY STILL RESULT IN
ISOLATED FLOODING SUNDAY NEAR AND SOUTH OF A LINE FROM ROSWELL TO
QUEMADO.

REMEMBER...WEATHER CAN CHANGE VERY RAPIDLY. ALWAYS USE THE LATEST
FORECASTS...WATCHES AND WARNINGS FOR PLANNING PURPOSES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED. HOWEVER...SPOTTERS ARE
REQUESTED TO REPORT RAINFALL AMOUNTS...RISING WATER LEVELS OR
FLOODING THROUGH THE NATIONAL WEATHER SERVICE ALBUQUERQUE WEB SITE
OR BY CALLING 1.888.386.7637.

43

The radar

The Albuquerque radar (KABX), 139 km away, was scanning. The volume nearest the first event began at 22:23 UTC.

Open the radar archive at this moment

Event by event

2 flash flood. Local standard time, as filed.

Flash Flood, McKinley

When
September 2, 3:25 PM MST to 5:00 PM MST
Where
McKinley County, 12 mi NE of Tohatchi
Reported by
EMERGENCY MANAGER
Coordinates
35.581, -108.262 (the zone’s center; the record gives no point)

Flash Flood, McKinley

When
September 2, 4:05 PM MST to 6:00 PM MST
Where
McKinley County, 10 mi NE of Zuni
Reported by
LAW ENFORCEMENT
Coordinates
35.581, -108.262 (the zone’s center; the record gives no point)

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2006Every state in 2006This day in weather historyWarnings in New Mexico, September 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5533672, 5533673.